Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 131, NWS Sioux Falls, SD

August 5, 2018Buena Vista County, Clay County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 3:33 AM CDT for Buena Vista County, Clay County, Ida County, Iowa. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 3:33 AM CDT (08:33 UTC)
Expired
Aug 5, 2018, 4:30 AM CDT
In force
57 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Buena Vista County, IA, Clay County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:45 AM CDTTORNADO 03 S Peterson, IAPATH LENGTH 1/4 MILE TOWARD SOUTHEAST, MAXIMUM PATH WIDTH 25 YDS.
Aug 5, 3:53 AM CDTTSTM WND GST 80Rembrandt, IA5 INCH DIAMETER TREE SNAPPED IN HALF.
Aug 5, 3:57 AM CDTTSTM WND GST 683 Wnw Spencer, IA59 KNOT GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KFSD 050833
SVRFSD
IAC021-041-093-050930-
/O.NEW.KFSD.SV.W.0131.180805T0833Z-180805T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
333 AM CDT SUN AUG 5 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Buena Vista County in northwestern Iowa...
  Clay County in northwestern Iowa...
  Ida County in west central Iowa...

* Until 430 AM CDT.

* At 333 AM CDT, severe thunderstorms were located along a line
  extending from near Hartley to near Quimby, moving east at 45 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Holstein and Everly around 345 AM CDT.
  Royal around 350 AM CDT.
  Galva around 355 AM CDT.
  Alta and Greenville around 400 AM CDT.
  Storm Lake around 405 AM CDT.
  Lakeside and Webb around 410 AM CDT.
  Newell around 420 AM CDT.

Other locations impacted by these severe thunderstorms include
Gillett Grove, Schaller, Dickens, Rossie and Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across southeast South Dakota and northwest 
Iowa. SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4246 9567 4248 9574 4256 9574 4256 9539
      4325 9539 4325 9491 4256 9492 4248 9539
      4247 9532 4221 9533 4221 9567
TIME...MOT...LOC 0833Z 282DEG 40KT 4310 9550 4265 9571 

HAIL...1.00IN
WIND...80MPH
 
$$

Weisser
3 follow-up statements
811 
WWUS53 KFSD 050851
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
351 AM CDT SUN AUG 5 2018

IAC021-041-093-050930-
/O.CON.KFSD.SV.W.0131.000000T0000Z-180805T0930Z/
Buena Vista IA-Clay IA-Ida IA-
351 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BUENA VISTA...CLAY AND IDA COUNTIES...

At 350 AM CDT, severe thunderstorms were located along a line
extending from near Fostoria to near Sioux Rapids to near Alta,
moving east at 65 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Storm Lake, Sioux Rapids, Lakeside and Truesdale around 355 AM 
  CDT.
  Albert City and Marathon around 400 AM CDT.
  Newell around 405 AM CDT.
  Lost Island Lake around 410 AM CDT.

Other locations impacted by these severe thunderstorms include
Gillett Grove, Schaller, Dickens, Rossie and Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across northwest Iowa. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4246 9567 4248 9574 4256 9574 4256 9539
      4325 9539 4325 9491 4256 9492 4248 9539
      4247 9532 4221 9533 4221 9567
TIME...MOT...LOC 0850Z 288DEG 57KT 4323 9526 4283 9520 4261 9533 

HAIL...1.00IN
WIND...80MPH
 
$$

Weisser
748 
WWUS53 KFSD 050907
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
407 AM CDT SUN AUG 5 2018

IAC021-041-093-050930-
/O.CON.KFSD.SV.W.0131.000000T0000Z-180805T0930Z/
Buena Vista IA-Clay IA-Ida IA-
407 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BUENA VISTA...CLAY AND IDA COUNTIES...

At 405 AM CDT, severe thunderstorms were located along a line
extending from near Lost Island Lake to Albert City to near Newell,
moving east at 55 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe thunderstorms will remain over mainly rural areas of
Buena Vista...Clay and Ida Counties, including the following
locations... Gillett Grove, Schaller, Dickens, Rossie and Rembrandt.

At 353 am CDT...80 mph winds were estimated at Rembrandt with tree 
damage.

At 357 am CDT...68 mph winds were reported at the Spencer airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across northwest Iowa. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4246 9567 4248 9574 4256 9574 4256 9539
      4325 9539 4325 9491 4256 9492 4248 9539
      4247 9532 4221 9533 4221 9567
TIME...MOT...LOC 0905Z 281DEG 46KT 4319 9499 4279 9493 4257 9506 

HAIL...1.00IN
WIND...80MPH
 
$$

Weisser
611 
WWUS53 KFSD 050925 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
425 AM CDT SUN AUG 5 2018

IAC021-041-093-050935-
/O.EXP.KFSD.SV.W.0131.000000T0000Z-180805T0930Z/
Buena Vista IA-Clay IA-Ida IA-
425 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA...CLAY AND IDA
COUNTIES WILL EXPIRE AT 430 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Iowa.

LAT...LON 4246 9567 4248 9574 4256 9574 4256 9539
      4325 9539 4325 9491 4256 9492 4248 9539
      4247 9532 4221 9533 4221 9567
TIME...MOT...LOC 0925Z 282DEG 40KT 4314 9469 4274 9463 4252 9476 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 12:55 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK
Local storm report, Aug 5, 1:12 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     3 N MITCHELL            43.78N 98.04W
08/05/2018  M67 MPH          DAVISON            SD   ASOS

&&

AK
Local storm report, Aug 5, 1:56 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
08/05/2018  M0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

AK
Local storm report, Aug 5, 2:18 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     1 ESE SIOUX FALLS       43.54N 96.70W
08/05/2018                   MINNEHAHA          SD   PUBLIC

            VIA SOCIAL MEDIA. TREES DOWN AND POWER OUT
            AT CHERRY ROCK PARK.

&&

AK
Local storm report, Aug 5, 2:20 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     4 WNW ROWENA            43.55N 96.63W
08/05/2018  E60 MPH          MINNEHAHA          SD   NWS EMPLOYEE

            FENCE AND TREE DAMAGE ALSO NOTED.

&&

AK
Local storm report, Aug 5, 2:30 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
08/05/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:54 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux51 min
Aug 5, 2:25 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux50 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux49 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Osceola, Plymouth39 min
Aug 5, 3:20 AM CDTSevere Thunderstorm WarningFSDPlymouth25 min
Aug 5, 3:36 AM CDTSevere Thunderstorm WarningFSDWoodbury54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.